ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Shedding "lyte" on the multifaceted nature of errors



From the May 3, 2000 issue

PROBLEM: A recent report described a mix-up between sodium acetate and potassium acetate. A physician prescribed 5% D/W with sodium acetate 150 mEq/L, 100 mL/hour, for a patient with lymphoma. He also ordered potassium chloride 60 mEq/250 mL NS. The pharmacy received the orders one day prior to the patient's admission. A night pharmacist entered the orders and placed them on hold, but he inadvertently selected 150 mEq of potassium acetate, not sodium acetate, per liter of solution. The computer failed to warn him about the excessive amount of potassium in the potassium acetate solution as well as ordering two solutions with potassium additives. After the patient was admitted, the day pharmacist activated the orders without noticing the error. Then, an IV pharmacist felt the amount of potassium acetate was excessive and called the night pharmacist, who "remembered" the order as potassium acetate as the patient was hypokalemic. Nurses also failed to detect the error. Prior to the patient's admission, the night pharmacist had printed an MAR, but the erroneous entry for potassium acetate was not detected. Further, the solutions were not checked against the original order before administration. The next morning, the patient's potassium level was elevated (5.6 mEq/L), but it was felt to be due to the prescribed dose of potassium chloride, especially since a later serum level dropped to within normal limits (4.9 mEq/L). The patient received four liters of the potassium acetate solution and the ordered potassium chloride (60 mEq/250 mL) solution before the physician detected the error the next morning when the patient's potassium level was again elevated (5.9 mEq/L). The patient was treated with KAYEXALATE (sodium polystyrene sulfonate) and calcium gluconate and suffered no permanent injury.

SAFE PRACTICE RECOMMENDATION: This error provides an example of the multifaceted nature of all errors. As you read the description above, it's likely that you identified more than one system failure that led to the error. Conversely, there is more than one way to prevent such an error. To reduce order entry errors, mnemonics for potassium acetate and sodium acetate should not appear on the same screen next to each other, and chemical symbols (Na and K) should not be used. Maximum doses for potassium (and other electrolytes) should be established and entered into the computer, and the system should be tested regularly to assure that warnings appear for unsafe doses, including those related to each component of combination products (e.g., potassium phosphate, penicillin G potassium, etc.). If orders are entered and held for activation later, don't overlook the opportunity to verify order entry by comparison against the order copy before activation. Preparing IV admixtures from the label AND order copy also provides an opportunity to verify order entry and should become part of the process for all IV admixture preparation. In this case, such a practice would have provided the IV pharmacist with the information needed to correct the error. At a minimum, all order entry clarification should be sought from the original order and/or the prescriber. While the IV pharmacist expressed concern with the amount of potassium acetate in the solution, another pharmacist convinced him that the order was accurate. Thus, a clear process to address drug safety concerns should be established (see our May 20, 1998, issue). Prior to using MARs, nurses should verify accuracy against the original orders. Comparing the solution's label to the original order before administration also may have helped nurses detect the error (a practice recommended for all pharmacy-prepared IV electrolyte solutions). Electrolyte replacement protocols should be established to guide therapy. Even if staff had referenced a potassium protocol (not sodium, as ordered), it's quite possible the error would have been detected when comparing the typical dose of potassium acetate to the patient's dose. Finally, when replacing electrolytes, any corresponding abnormal serum levels should be thoroughly investigated for a possible link to an error.

References: 1)

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP